Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Immunology
Volume 2016, Article ID 7828351, 2 pages
http://dx.doi.org/10.1155/2016/7828351
Case Report

Tranexamic Acid: An Exceedingly Rare Cause of Anaphylaxis during Anaesthesia

Department of Immunology and Allergy, St Helier Hospital, Carshalton, Surrey SM5 1AA, UK

Received 8 July 2016; Accepted 11 October 2016

Academic Editor: Claudio Pignata

Copyright © 2016 R. A. Bansal et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Tranexamic acid (TXA) allergy is extremely rare. An 80-year-old woman without prior exposure to TXA underwent elective knee replacement. Shortly after induction of anaesthesia and intravenous TXA, she developed hypotension, tachycardia, and facial erythema accompanied by a raised serum tryptase. Later, skin prick and intradermal testing confirmed positive responses to TXA in high dilution and with negative results to the other drugs used. While neuromuscular blocking agents, opiates, and antibiotics remain the most frequent cause of anaphylaxis during anaesthesia, allergy to TXA should always be borne in mind and requires skin testing for confirmation as there are presently no blood tests available.